question-icon

What causes painful right hip in a person undergoing renal dialysis?

default
Posted on Tue, 5 May 2015
Question: my mother is 77 yrs old and undergoing renal dialysis for the last 6 months (twice a week). She is experiencing pain in the right hip for the last 3 months (no pain on left side ) making it difficult for her to walk. X-rays do not indicate anything significant. Doctors have prescribed Gemcal-DS and Ace-proxyvon assuming osteoporosis. If it is so, why is the pain only in the right side? Any suggestions? Is there any side-effect for renal failure?
doctor
Answered by Dr. Prasanna Heijebu (32 minutes later)
Brief Answer:
Pain is related to renal failure.Possible Renal Osteodystrophy.

Detailed Answer:
Hi Sir.

I understand your query and concern.

Your mother is probably experiencing renal osteodystrophy.
This is a complication of renal failure as well as renal dialysis.

This although a generalised condition usually affects the hip bones and joints.

The predilection for right side is usually high.

In stead of x ray I advise you to get her an MRI both hips.

Currently prescribed medications prevent bone loss and should be used.

I also advise to follow up with serum Vitamin D levels.Any deficiency has to corrected striking the balance.

Post your further queries if any.
Thank you.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Prasanna Heijebu (38 hours later)
Madam,

I am worried on 2 counts:

a) Is there any side-effect of the medicines being taken (weakening of bones)?

The medicines being taken on daily basis are:

1-Cilacar (10)
2- Pan (40)
3- Tide (10)
4- Metalor XR-50
5- Minipress XL (2.5)
6- Ativan (1 mg)
7- Orofer XT
8- Gemcal-DS
9- Ace-Proxyvon

The parameters tested in January 2015 are as follows:
K-5.5 mmol/L
Ca- 9.6 mg/dl
P- 5.4 H
Hb- 12.7 g/dl

She used to take Venofer injection earlier

b) She had engaged a physiotherapist but experienced more pain post-exercise and discontinued the same. Would you recommend light physiotherapy sessions?
doctor
Answered by Dr. Prasanna Heijebu (11 hours later)
Brief Answer:
Tide and Pan are associated with weak bones.

Detailed Answer:
Hi Sir.

I have gone through all the medications in detail.

Tab Tide and Pan 40 are associated with bony weakening.

I advise you to talk to your physician with regards to these.

Physiotherapy even mild is not advisable considering her age and the dependency on Dialysis.

Post your further queries if any.
Thank you.


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Prasanna Heijebu (12 hours later)
Thanks Doc for your suggestions. Would you then recommend "Sensipar" for my mother? If so, what dosage? Also, could you suggest suitable diet for her.

Warm regards.
doctor
Answered by Dr. Prasanna Heijebu (10 hours later)
Brief Answer:
Sensipar can be used.

Detailed Answer:
Hi Sir.

I understand your concern.

Sensipar can be used safely in your mother's case at a dose of 30 mg PO a day for 3-4 weeks initially under expert nephrological consultation.

The diet should include low potassium .low protein and low sodium diet.

Consume Lower-protein foods like.
Bread     
Vegetables and fruits      
Pasta and rice.

Avoid Fish eggs,poultry and meat.

Also avoid tomatoes and spinach.

Cabbage is allowed.

Post your further queries if any.
Thank you.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Prasanna Heijebu

General & Family Physician

Practicing since :2010

Answered : 1422 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes painful right hip in a person undergoing renal dialysis?

Brief Answer: Pain is related to renal failure.Possible Renal Osteodystrophy. Detailed Answer: Hi Sir. I understand your query and concern. Your mother is probably experiencing renal osteodystrophy. This is a complication of renal failure as well as renal dialysis. This although a generalised condition usually affects the hip bones and joints. The predilection for right side is usually high. In stead of x ray I advise you to get her an MRI both hips. Currently prescribed medications prevent bone loss and should be used. I also advise to follow up with serum Vitamin D levels.Any deficiency has to corrected striking the balance. Post your further queries if any. Thank you.